Wisconsin, 2008

Flood and Hail in Wisconsin, April 25, 2008

April 25, 2008 · NWS ARX · 8 events in 3 counties and zones

A cold front triggered scattered severe thunderstorms during the afternoon of April 25. Storm spotters and amateur radio operators reported hail up to the size of golfballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front triggered scattered severe thunderstorms during the afternoon of April 25. Storm spotters and amateur radio operators reported hail up to the size of golfballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 25, 10:05 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 25, 10:05 AM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1105 AM CDT FRI APR 25 2008

.UPDATE...THIS AFTERNOON

THIS MORNING/S MESOSCALE CONVECTIVE COMPLEX IS CURRENTLY MOVING
NORTHEAST THROUGH CENTRAL AND NORTH CENTRAL WISCONSIN. IT SHOULD MOVE
OUT OF THE REMAINDER OF THE AREA WITHIN THE NEXT HOUR. THE
COMBINATION OF SUBSIDENCE BEHIND THIS SYSTEM AND DRY AIR ALOFT IS
HELPING TO CLEAR SKIES ACROSS EASTERN IOWA. THIS IS THE SAME AREA
THAT IS IN THE WARM SECTOR OF A LOW PRESSURE SYSTEM CURRENTLY
LOCATED NEAR WATERLOO IOWA. TEMPERATURES ARE STARTING TO CLIMB
INTO THE LOWER 70S. WITH DEW POINTS IN THE LOWER AND MID 60S...THE
CAPES ARE STARTING TO CLIMB. BOTH THE 25.12Z NAM/WRF AND RUC ARE
INDICATING THAT OUR MEAN LAYER CAPES WILL CLIMB INTO THE 1500 TO
2000 J/KG RANGE FROM THE ALONG THE MISSISSIPPI RIVER EAST THIS
AFTERNOON. WITH 0-6 KM SHEAR IN THE EXCESS OF 40 KNOTS...WE WILL
HAVE THE POTENTIAL OF SOME SUPERCELLS DEVELOPING. BOTH EHI AND
SIGNIFICANT TORNADO PARAMETERS ARE INDICATIVE THAT WE COULD SEE A
TORNADO THREAT IN ADDITION TO THE WIND AND HAIL THREAT.

RIGHT NOW THINKING THAT SHOWERS AND THUNDERSTORMS WILL LIKELY
REDEVELOP ACROSS THE AREA AFTER 1 PM. THE BEST PROBABILITIES WILL
BE EAST OF A ROCHESTER MINNESOTA TO OELWEIN IOWA LINE. AREA
RAINFALL AMOUNTS WILL BE GENERALLY LESS THAN A HALF INCH. HOWEVER
A FEW AREAS COULD SEE RAINFALL APPROACHING AN INCH. CURRENTLY
THINKING IS THAT WE MAY HAVE TO EXTEND THE FLOOD WATCH THROUGH THE
AFTERNOON. WE WILL BE EVALUATING THIS FURTHER DURING THE NEXT
HOUR.

&&

BOYNE

.PREV DISCUSSION... /ISSUED 327 AM CDT FRI APR 25 2008/

SHORT TERM...THROUGH SUNDAY NIGHT

PRIMARY FORECAST CONCERNS WERE WITH HEAVY RAIN AND SEVERE WEATHER
THREAT TODAY. OF NOTE...SIGNIFICANT RAINFALL OCCURRED DURING THE
OVERNIGHT HOURS ACROSS PARTS OF NORTHEAST IOWA AND SOUTHWEST WI.
PLEASE REFERENCE LATEST FLOOD WARNINGS/STATEMENTS FOR ADDITIONAL
INFORMATION.

SURFACE ANALYSIS EARLY THIS MORNING HAD FRONT EXTENDING FROM LAKE
SUPERIOR ACROSS SOUTHEAST MN AND CENTRAL IOWA...TO LOW PRESSURE IN
NORTHEAST KANSAS. MEANWHILE...WATER VAPOR IMAGERY INDICATED VIGOROUS
SHORT WAVE ADVANCING ACROSS COLORADO. PROFILERS SHOWED 850MB
SOUTHWESTERLY FLOW OF 40-50KTS FEEDING SURFACE DEW POINTS IN THE
LOWER TO MID 60S INTO PRE-FRONTAL SECTOR...WHERE NUMEROUS CONVECTIVE
CLUSTERS WERE OCCURRING.

25.00Z MODEL CONTINUED TO INDICATE WELL ADVERTISED EJECTION OF
UPPER LEVEL AND SURFACE WAVE INTO THE UPPER MISSISSIPPI VALLEY
TODAY. DETERMINISTIC AND PROBABILISTIC DATA SUITE WAS IN GOOD
AGREEMENT ON OVERALL DETAILS...THUS FORECAST CONFIDENCE WAS HIGH
FOR ADDITIONAL ROUND OF WIDESPREAD RAINFALL ACROSS THE FORECAST AREA
TODAY.

TODAY...AS VIGOROUS UPPER LEVEL WAVE EJECTS INTO THE UPPER
MISSISSIPPI VALLEY...ATTENDANT SURFACE WAVE EXPECTED TO ADVANCE
STEADILY NORTHEASTWARD ALONG SURFACE FRONT. AS THE SURFACE WAVE
MOVES INTO WI...COLD FRONT SHOULD QUICKLY SWEEP EASTWARD AND EXIT
THE FORECAST AREA BY ABOUT 26.00Z THIS EVENING.

ANOTHER IMPRESSIVE 850MB MOISTURE TRANSPORT SURGE OCCURS 12Z-18Z
TODAY...THEN PUSHES QUICKLY EASTWARD REST OF TODAY WITH SCOURING OF
LOW LEVEL RELATIVE HUMIDITY BY COLD FRONT. RESULT SHOULD BE ANOTHER
ROUND OF HEAVY RAIN THIS MORNING...MAINLY ACROSS PARTS OF NORTHEAST
IOWA AND SOUTHWEST WI. THIS WAS WHERE CONDITIONS ALREADY SATURATED
AND MANY RIVERS WERE FLOODING. OPTED TO CONTINUE FLOOD WATCH FOR
THESE LOCATIONS THROUGH 18Z TODAY.

WITH REGARD TO SEVERE WEATHER POTENTIAL...WARM SECTOR EXPECTED TO
ADVANCE INTO THE FORECAST AREA TODAY...ESPECIALLY SOUTH AND EAST
SECTIONS. LATEST NAM/WRF...GFS AND RUC INDICATED SURFACE BASED
CAPE SHOULD REACH 1000-1500J/KG. STRONG WIND SHEAR NOTED WITH
VALUES OF 60-70KTS SUGGESTING STORM MODE WOULD BE SUPERCELL.

PER SPC DAY ONE OUTLOOK...SEVERE WEATHER POTENTIAL CONDITIONAL UPON
DEGREE OF DESTABILIZATION...WHICH MAY BE LIMITED BY CLOUD COVER.
OF NOTE...HIGH RESOLUTION ARXRUCWRF SUGGESTS HIGHEST POTENTIAL FOR
SEVERE STORMS MAY BE INTO SOUTHEAST WI AND NORTHERN IL. PLEASE
REFERENCE LATEST HAZARDOUS WEATHER OUTLOOK FOR FURTHER DETAILS.

LONG TERM...MONDAY THROUGH THURSDAY

DUE TO ONGOING HYDROLOGIC ISSUES...NOT MUCH CHANCE TO LOOK IN
DETAIL AT EXTENDED OUTLOOK. CURSORY GLANCE AT DETERMINISTIC ECMWF
AND GFS INDICATED COOL PERIOD FOR THE MOST PART...AS REFLECTED IN
CURRENT DATA BASE. SHOWER CHANCES APPEAR REASONABLE EARLY IN THE
WEEK...BEFORE DRYING OUT FOR TUESDAY AND WEDNESDAY. YET ANOTHER
SYSTEM HAS HAD CONSISTENT SIGNAL IN THE MEDIUM RANGE MODEL SUITE...
WHICH COULD AFFECT THE UPPER MISSISSIPPI VALLEY LATE IN THE WEEK.
NO CHANGES WERE MADE TO THE EXTENDED OUTLOOK.

AVIATION...
LOW PRESSURE OVER EASTERN KS EARLY THIS MORNING WILL STRENGTHEN AND
LIFT NORTHEAST ALONG A COLD FRONT EXTENDING ACROSS IA INTO NORTHWEST
WI. A LARGE AREA OF RAIN...WITH EMBEDDED TSRA...AND IFR/MVFR
CIGS/VSBYS WILL OCCUR WITH THIS LOW AS IT LIFTS INTO AND ACROSS THE
AREA TODAY. AS THE LOW LIFTS TO NEAR LAKE SUPERIOR TONIGHT...SOME
DRIER AIR WILL WRAP IN FROM THE WEST AND SOUTHWEST BEHIND IT. THIS
WILL LEAD TO SOME IMPROVEMENT OF VSBYS INTO THE VFR/MVFR RANGE
TONIGHT. HOWEVER ABUNDANT MOISTURE WRAPPING AROUND THE DEEP
CIRCULATION OF THE LOW IS EXPECTED TO KEEP CIGS IN THE MVFR RANGE
THRU TONIGHT.

HYDROLOGY...
ANOTHER ROUND OF RAIN EXPECTED TODAY...WITH WIDESPREAD RAINFALL
AMOUNTS OF 1/2 INCH TO 1 INCH. NORTHEAST IOWA AND ADJACENT
PORTIONS OF SOUTHWEST WI WILL BE MOST VULNERABLE TO ADDITIONAL
RAIN...AS THESE LOCATIONS RECEIVED SIGNIFICANT RAINFALL DURING LAST
24 HOURS. WITH SOILS SATURATED...ADDITIONAL RAINFALL SHOULD RESULT IN
RUNOFF PROBLEMS INTO RIVERS ALREADY RUNNING ABOVE NORMAL. MODERATE TO
MAJOR FLOODING FORECAST ON PARTS IF THE TURKEY RIVER AT SUCH
LOCATIONS AS GARBER AND ELKADER. AGAIN...PLEASE REFERENCE LATEST
HYDROLOGIC STATEMENTS AND FLOOD STATEMENTS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR WIZ053-WIZ054-
     WIZ055-WIZ061.

MN...NONE.
IA...FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR IAZ008-IAZ009-
     IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

PREV DISCUSSION - ST
UPDATE - BOYNE
Hazardous weather outlook, Apr 25, 11:13 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 PM CDT FRI APR 25 2008

MNZ079-088-096-WIZ017-029-032>034-041>044-261100-
ADAMS-BUFFALO-CLARK-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-TAYLOR-
TREMPEALEAU-WABASHA-WINONA-
1213 PM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND WEST-CENTRAL INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRENGTHENING LOW PRESSURE SYSTEM WILL PRODUCE THUNDERSTORMS AS
IT MOVES NORTHEAST ACROSS SOUTHEAST MINNESOTA AND NORTHWEST WISCONSIN
THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE EAST
OF A LAKE CITY MINNESOTA TO OELWEIN IOWA LINE. IF THIS DOES
OCCUR...THERE WOULD BE THREAT FOR LARGE HAIL...DAMAGING WINDS...AND
POSSIBLY A TORNADO. THE BEST SEVERE WEATHER CHANCES WILL BE BETWEEN
2 PM AND 6 PM.

RAINFALL AMOUNTS WILL BE GENERALLY LESS THAN A HALF INCH. HOWEVER
THERE MAY BE A FEW LOCATIONS THAT SEE RAINFALL IN THE EXCESS OF AN
INCH AND THIS MAY LEAD TO SOME FLOODING. IN ADDITION...FLASH FLOODING
IS ALSO A POSSIBILITY IN THE STEEP TERRAIN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF THUNDERSTORMS IS WEDNESDAY NIGHT AND THURSDAY. IT
IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR LOCATIONS EAST OF THE
MISSISSIPPI RIVER THIS AFTERNOON. RAINFALL REPORTS AND ANY REPORTS
OF HIGH WATER OR FLOODING WOULD BE GREATLY APPRECIATED TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ010-011-029-030-WIZ053>055-061-261100-
ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-RICHLAND-VERNON-WINNESHIEK-
1213 PM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA INTO
SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR THE AREA UNTIL 6 PM THIS AFTERNOON.
A STRENGTHENING LOW PRESSURE SYSTEM WILL PRODUCE THUNDERSTORMS AS IT
MOVES NORTHEAST ACROSS SOUTHEAST MINNESOTA AND NORTHWEST WISCONSIN
THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE EAST
OF A LAKE CITY MINNESOTA TO OELWEIN IOWA LINE. IF THIS DOES OCCUR...
THERE WOULD BE THREAT FOR LARGE HAIL...DAMAGING WINDS...AND POSSIBLY
A TORNADO. THE BEST SEVERE WEATHER CHANCES WILL BE BETWEEN 2 PM AND
6 PM.

RAINFALL AMOUNTS WILL BE GENERALLY LESS THAN A HALF INCH. HOWEVER
THERE MAY BE A FEW LOCATIONS THAT SEE RAINFALL IN THE EXCESS OF AN
INCH AND THIS WOULD FURTHER AGGRAVATE THE ONGOING FLOODING. IN
ADDITION...FLASH FLOODING IS ALSO A POSSIBILITY IN THE STEEP TERRAIN
AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF THUNDERSTORMS IS WEDNESDAY NIGHT AND THURSDAY. IT
IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR LOCATIONS EAST OELWEIN TO
VIROQUA THIS AFTERNOON. RAINFALL REPORTS AND ANY REPORTS OF HIGH
WATER OR FLOODING WOULD BE GREATLY APPRECIATED TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008-009-018-019-MNZ086-087-094-095-261100-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
1213 PM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND NORTHEAST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRENGTHENING LOW PRESSURE SYSTEM WILL PRODUCE A CHANCE OF
THUNDERSTORMS AS IT MOVES NORTHEAST ACROSS SOUTHEAST MINNESOTA AND
NORTHWEST WISCONSIN THIS AFTERNOON. NONE OF THESE THUNDERSTORMS ARE
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF THUNDERSTORMS IS WEDNESDAY NIGHT AND THURSDAY. IT
IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

In the hours before

Local storm report, Apr 25, 8:34 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
934 AM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 AM     FLOOD            WAUCOMA                 43.06N 92.03W
04/25/2008                   FAYETTE            IA   EMERGENCY MNGR

            WATER MAY HAVE CRESTED ALREADY AT WAUCOMA. STILL HAVE
            WATER OVER MANY ROADS IN COUNTY.

0800 AM     FLASH FLOOD      FREDERICKSBURG          42.96N 92.20W
04/25/2008                   CHICKASAW          IA   EMERGENCY MNGR

            AREA HIT HARD WITH WATER. SIX COUNTY ROADS WASHED OUT
            FROM ESTIMATED 5 TO 6 INCHES OF RAIN. ONE CAR STUCK IN
            HIGH WATER EARLIER ALONG BREMER-CHICKASAW COUNTY LINE.

0800 AM     FLOOD            ELKADER                 42.86N 91.40W
04/25/2008                   CLAYTON            IA   EMERGENCY MNGR

            PARK FLOODED NEAR ELKADER ALONG WITH SOME HOMES ON SOUTH
            SIDE OF TOWN. ROAD CLOSURES IN THE AREA. MUDSLIDES
            REPORTED NEAR MILLVILLE.

&&

SHEA
Local storm report, Apr 25, 9:40 AM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1040 AM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLOOD            PLATTEVILLE             42.74N 90.48W
04/25/2008                   GRANT              WI   TRAINED SPOTTER

            3 TO 4 INCHES OF RAIN LAST 24 HOURS WITH STREAMS OUT OF
            THEIR BANKS. A FOOT OF FLOOD WATERS EARLIER IN SOME CITY
            STREETS. MANHOLES LIFTED OFF.

&&

SHEA
Local storm report, Apr 25, 11:20 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1220 PM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     FLOOD            1 N EXCELSIOR           43.26N 90.63W
04/25/2008                   RICHLAND           WI   EMERGENCY MNGR

            KNAPP CREEK FLOODING OVER COUNTY ROAD F.

&&

SHEA

The radar

The La Crosse radar (KARX), 122 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Grant

When
April 25, 1:52 PM CST
Where
Grant County, 1 mi N of Cassville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.734, -91.000

Flood, Grant

When
April 25, 2:29 PM CST to 4:20 PM CST
Where
Grant County, 7 mi WSW of Lancaster to 2.04 mi W of Five Pts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.811, -90.848

An embankment failure occurred on Highway 35, just west of Highway 81. A substancial amount of debris was reported on the road, with several vehicles stuck in the debris.

Hail, Juneau

When
April 25, 3:00 PM CST
Where
Juneau County, Mauston
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.800, -90.080

Hail, Juneau

When
April 25, 3:02 PM CST
Where
Juneau County, 5 mi N of Mauston
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
43.872, -90.080

Hail, Juneau

When
April 25, 3:04 PM CST
Where
Juneau County, Mauston
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.800, -90.080

Hail, Adams

When
April 25, 3:11 PM CST
Where
Adams County, Dellwood
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.970, -89.970

Hail, Adams

When
April 25, 3:20 PM CST
Where
Adams County, Arkdale
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
44.030, -89.880

Hail, Juneau

When
April 25, 4:10 PM CST
Where
Juneau County, 1 mi N of Finley
Measured
1 in hail
Reported by
Public
Coordinates
44.234, -90.130

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85936, 85943, 85937, 85938, 85939, 85940, 85941, 85942.